Aa
A
A
A
Close
ADD / ADHD Community
3.38k Members
Avatar universal

Concert 72mg - 11 year old son

My son is 11 years old and has been on 54mg of Concerta for the past 2 almost 3 years. He's starting to have the focusing issues again and his Dr recommended he takes a 18mg tablet in addition to the 54mg tablet for at total of 72mg however, on most of the website I've checked the recommended dosage for his age max's out at 54mg. It says at age 13 you can take 72 mg. Is there anyone out there with a child 11 to 12 years old on 72mg, and if so have you had any real side effects? In the past when we have increased his dosage he developed a tic which eventually went away the longer he took the medication. I'm just concerned that 72mg is really high but really not sure what to do about keeping him focused and on task in school. I also thought to give him the 72mg only during school days and go back to the 54mg on the weekends. Thankfully he's never had any issues sleeping while on Concerta he's really only experienced the suppressed appetite and the (tic) here and there when we change his dosage. I make sure he eats breakfast before school and he's usually hungry around  7:00 in the evening once the medication has worn off so he always eats a good dinner as well. I've read so many horror stories about side effects of ADHD meds so I am really skeptical about trying something other than Concerta since we haven't had any real side effects
1 Responses
189897 tn?1441126518
COMMUNITY LEADER
First, if you haven't tried it - a high protein breakfast will make the stim meds more effective.
Second, those are called recommendations, because that is all that they are.  All kids are different.  You start low and slowly increase until it works.  If you need 70 mgs, then that s what you need.  
   However, sooner or later you may want to experiment with the Adderall type of medications.
   The horror stories of meds are usually because the doctor did not go low and go slow or the parents did not communicate to the doctor what was going on, or the doctor did not communicate to the parents what to expect.
   There would be no harm of using the lower dose on the weekend.
   The standard for effectiveness of a med is time of duration.  If it does not last as long as it should, then its time for an increase or a new med.
  Hope this helps.
Have an Answer?
Top Children's Development Answerers
189897 tn?1441126518
San Pedro, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Yummy eats that will keep your child healthy and happy
What to expect in your growing baby
Is the PS3 the new Prozac … or causing ADHD in your kid?
Autism expert Dr. Richard Graff weighs in on the vaccine-autism media scandal.
Could your home be a haven for toxins that can cause ADHD?